Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 64, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 21, 2024, 1:22 PM MST for Yavapai County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2024, 1:22 PM MST (20:22 UTC)
- Expired
- Jul 21, 2024, 1:45 PM MST
- In force
- 23 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:15 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 21, 10:15 AM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1015 AM MST Sun Jul 21 2024 .SYNOPSIS...Scattered showers and thunderstorms are expected each day through next week. Some storms this afternoon and evening could become strong to severe, with hail, strong gusty winds and locally heavy rainfall especially along and south of the Mogollon Rim. Temperatures will remain a bit above average, with light winds outside of storms. && .UPDATE...Showers and isolated thunderstorms continue to push southward through northern Arizona this morning in response to a remnant outflow boundary. Updated PoPs to better reflect where these showers are located. As for the rest of today, things look to be on track with more showers and thunderstorms developing later this morning and continuing into this evening. Best chances for strong to possibly severe storms still looks to be along and south of the Rim. With the monsoon remaining fairly active, expect there to be decent chances for showers and storms as we move through the week. && .PREV DISCUSSION /449 AM MST/...Some subtle changes to the atmospheric setup are occurring early this morning, and these are expected to lead to an significant increase in storm development later this afternoon and evening along and south of the Mogollon Rim. At 130 AM - a rather large outflow boundary can be seen on satellite imagery and surface observations moving northward through all of Yavapai/Gila counties up past Flagstaff. The low level air mass behind this boundary has moistened considerably, with dewpoints rising into the 60s in Yavapai/Gila and well into the 50s for the Mogollon Rim and Flagstaff areas. The boundary has even helped kick off some scattered light showers overnight as it passes through. Meanwhile, the the center of the strong ridge that has caused our hot weather continues to slide west of the state. Clockwise flow around this circulation will bring an increase in northerly steering flow by this afternoon and evening (up to around 15-20 kts), pushing storms that develop along the Mogollon Rim/White Mtns into a more unstable air mass in Gila/Yavapai counties. CAPE values this afternoon along and south of the rim are forecast to be in the 1000-1500 J/kg range (SREF Mean). As storms develop and move south across these areas, a few are likely to become strong to severe, with localized wind gusts to 60 mph and hail to 1" in diameter. The Storm Prediction Center has placed this area into a marginal risk for severe thunderstorms today. Heavy rainfall and flooding will also be a concern with a few storms, though storm motions shouldn't be particularly slow which limits the risk. WPC has the White Mtns in a slight risk for excessive rainfall today, with much of the rest of our region in a marginal risk. The speed of storms this evening should shift most of the activity south of our forecast area by early to mid evening. Monday through Thursday - the center of the high is forecast to be northwest of the state, somewhere near Las Vegas. This will keep a north to northeast steering flow in place. Some drier air will eventually work its way into northeast Arizona so storm chances there fall to the 10-30% chance each day. However, along and south of the Mogollon Rim moisture is still forecast to be sufficient for daily rounds of showers and thunderstorms. Isolated strong storms will be possible each day in Yavapai/Gila counties. High temperatures will be 5-10 degrees above normal each day, though some afternoon relief in the form of rain-cooled air will help some areas. Friday and Saturday - the ridge is finally forecast to weaken some as it moves eastward toward Arizona. A modest drop in high temperatures is forecast along with continued daily storm chances. && .AVIATION...Sunday 21/18Z through Monday 22/18Z...VFR conditions will persist through the TAF period, minus periods of MVFR conditions in heavier SHRA/TSRA. Expect active weather between 18Z -06Z, with gusty/erratic winds likely. Greatest coverage will be along and south of a KGCN-KRQE line. Outside of storm driven outflows, look for winds 10-20 kts varying in direction. OUTLOOK...Monday 22/18Z through Wednesday 24/18Z...Showers and thunderstorms will continue each afternoon/evening through the outlook period. Mainly VFR conditions are expected minus brief periods of MVFR in heavier storms. Outside of gusty/erratic outflow winds, look for southwest through northwest winds 10-15 kts. && .FIRE WEATHER...Today and Monday...Scattered showers and thunderstorms will continue. Outside of gusty, erratic thunderstorm outflows, expect southwest through northwest winds at 5 to 15 mph becoming variable overnight. Temperatures remain slightly above average with minimum humidity 20 to 30% each afternoon. Tuesday through Thursday...The chance for showers/thunderstorms will continue each day. Gusty and erratic winds are possible in the vicinity of storms. Otherwise, light winds at 5 to 15 mph. Turning a bit warmer with afternoon RH values ranging from 20-30%. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...Meola/JJ AVIATION...Konieczny FIRE WEATHER...Konieczny For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 21, 11:24 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1124 AM MST Sun Jul 21 2024
AZZ016-018-211900-
Northern Gila County-Eastern Mogollon Rim-
1124 AM MST Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT GILA AND NAVAJO COUNTIES
SOUTH OF HEBER THROUGH NOON MST...
At 1124 AM MST, Doppler radar was tracking a strong thunderstorm near
Valley View Point, or 22 miles southeast of Forest Lakes, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley View Point, Cibecue Airport, Burke Mountain, Cibecue, Chediski
Peak, Grasshopper Butte, and Carrizo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3417 11068 3433 11048 3415 11020 3395 11043
TIME...MOT...LOC 1824Z 313DEG 14KT 3418 11045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MCTSpecial weather statement, Jul 21, 11:35 AM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1135 AM MST Sun Jul 21 2024
AZZ015-038-211900-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1135 AM MST Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH NOON
MST...
At 1135 AM MST, Doppler radar was tracking a strong thunderstorm over
Munds Park, or 10 miles northeast of Sedona, moving southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Munds Park, Indian Gardens, Pine Flats, East Pocket Lookout Tower,
Schnebly Hill Overlook, Slide Rock State Park, West Fork of Oak
Creek, and Red Rock-Secret Mountain Wilderness.
This includes the following highways...
Interstate 17 between mile markers 321 and 330.
State Route 89A between mile markers 377 and 387.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 11178 3505 11169 3496 11157 3487 11172
TIME...MOT...LOC 1835Z 328DEG 17KT 3496 11168
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KoniecznySpecial weather statement, Jul 21, 12:09 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1209 PM MST Sun Jul 21 2024
AZZ016-018-211945-
Northern Gila County-Eastern Mogollon Rim-
1209 PM MST Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT GILA...NAVAJO AND COCONINO
COUNTIES BETWEEN KOHLS RANCH AND FOREST LAKES THROUGH 1245 PM MST...
At 1209 PM MST, Doppler radar was tracking a strong thunderstorm over
Hunter Creek, or 10 miles west of Forest Lakes, moving southeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bear Flat, Haigler Creek, Young, Mountain Meadows, Willow Springs
Canyon Lake, Christopher Creek, Woods Canyon Lake, Woods Canyon Lake
Recreation Area, Colcord Mountain Estates, Mogollon Rim Visitor
Center, Willow Springs Lake Recreation Area, Hunter Creek, Canyon
Creek Fish Hatchery, Sleepy Hollow, Sardine Point Day Use, Forest
Lakes, and Hellsgate Wilderness.
This includes the following highways...
State Route 288 between mile markers 301 and 311.
State Route 260 between mile markers 271 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3427 11114 3440 11093 3421 11068 3403 11097
TIME...MOT...LOC 1909Z 323DEG 17KT 3429 11097
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MCTLocal storm report, Jul 21, 12:33 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1233 PM MST Sun Jul 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM Tstm Wnd Dmg 1 E Pine 34.38N 111.45W
07/21/2024 Gila AZ Trained Spotter
Phone call received for trees down
(approximately a foot in diameter) along HWY
87.
&&
PTKThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:35 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 25 min |
| Jul 21, 11:24 AM MST | Special Weather Statement | FGZ | Gila | 36 min |
| Jul 21, 11:35 AM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 21, 12:09 PM MST | Special Weather Statement | FGZ | Gila | 36 min |
| Jul 21, 12:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 19 min |
| Jul 21, 12:20 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 25 min |
| Jul 21, 12:43 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 32 min |
| Jul 21, 1:02 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 28 min |
| Jul 21, 1:27 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 33 min |
| Jul 21, 1:44 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 46 min |
| Jul 21, 2:04 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Jul 21, 2:13 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Jul 21, 2:35 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Jul 21, 3:02 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 43 min |
| Jul 21, 3:19 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 21, 3:52 PM MST | Special Weather Statement | FGZ | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.